Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at May 21, 2016, 4:16 PM MDT for 4 counties in Montana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2016, 4:16 PM MDT (22:16 UTC)
- Expired
- May 21, 2016, 5:15 PM MDT
- In force
- 59 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Musselshell County, MT, Rosebud County, MT, Treasure County, MT, Yellowstone County, MT
The radar
The Billings radar (KBLX), 83 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:33 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 21, 2:33 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
233 PM MDT SAT MAY 21 2016
.UPDATE...
Severe Thunderstorm Watch issued until 9 PM MDT for central parts
of the forecast area. May need another Watch later for some
eastern areas. Arthur
&&
.SHORT TERM...valid for Tdy and Sun...
A line of thunderstorms was working it/s way NNE through the
western part of the forecast area this afternoon. Received report
of very heavy rain and half-inch hail from a storm that moved
through Big Timber. These storms were not located in unstable air
due to the heavy cloud cover that has persisted through the day,
but were being aided by frontogenesis and vorticity advection.
Further E...mainly E of KBIL...visible satellite showed that low
clouds had cleared out and thin cirrus was moving through the
area. Convection-allowing models lifted the western line of
storms N through the afternoon, then formed other storms around
Rosebud/Custer Counties during the evening as a cold front moves E
through the area. The far two eastern counties remain capped due
to strong SE low-level flow. Models were in agreement that the
strongest storms will be the western ones moving north. Cannot
rule out other strong storms east of KBIL in the Rosebud/Custer
County area as the system/s cold front makes it/s way E into this
area by 03z. Noted that very strong bulk effective shear was
moving E with time and the shear may be too strong to support the
eastern storms this evening. Had highest PoPs E of KBIL tonight.
Once area of storms becomes established, it should move quickly E
with the cold front.
The upper low will move E along the Canadian border Sun. through
Monday. The flow over the area turns W with energy moving through
the flow. Kept the idea of afternoon/evening showers and
thunderstorms. Instability will be much lower with capes of a few
hundred joules/kg. Temperatures will be near normal. Arthur
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
No changes to the extended forecast this afternoon. Upper low
spinning just northeast of the state will continue to fill Tuesday
into Wednesday with weak energy rotating through eastern Montana
keeping a chance of precipitation in the forecast. Weak ridging
and generally light flow aloft build into the area from the west
Wednesday into Thursday. This pattern sets up well for isolated to
scattered airmass type showers and thunderstorms each afternoon
and evening given the recent moisture we have seen over the
Northern Rockies. High temperatures look very seasonal in the 65
to 75 degree range through the extended period. Chambers
&&
.AVIATION...
Isolated to scattered showers and thunderstorms are expected
across the forecast area through this evening. Already have
reports of heavy rain and small hail occurring west of Billings
this afternoon. Expect a few strong to severe thunderstorms
through 03z with large hail the main threat. Local MVFR/IFR
conditions in heavy rain can be expected near convection. Gusty
southeast winds will continue into the night over Carter and
Fallon counties with gusts around 40kts. Westerly winds of 20 to
30kts will spread from west to east across the area with a cold
front tonight...generally in the wake of convection. Stratus is
likely to redevelop overnight generally east of a Miles City to
Broadus line with IFR to occasional LIFR conditions. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 074 046/068 044/067 044/068 047/068 047/069 048/070
3/T 32/T 22/T 23/T 33/T 33/T 33/T
LVM 063 038/059 040/060 038/062 040/064 040/065 040/066
6/T 23/T 34/T 44/T 43/T 33/T 33/T
HDN 079 045/071 041/071 042/070 048/070 048/071 050/072
2/T 32/T 22/T 22/T 23/T 33/T 33/T
MLS 086 053/073 047/072 047/071 050/071 050/071 050/072
2/T 52/T 22/T 22/T 33/T 33/T 33/T
4BQ 085 049/071 042/072 043/071 048/069 047/069 048/071
3/T 53/T 22/T 22/T 33/T 33/T 33/T
BHK 075 049/073 042/071 042/070 047/069 047/068 048/069
2/T 43/T 22/T 22/T 33/T 33/T 33/T
SHR 079 042/066 038/068 040/066 043/065 043/066 044/066
2/T 22/T 12/T 22/T 33/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 188 in effect until 9 PM MDT this
evening FOR ZONES 29>31-35-38-42-57-58-63.
WY...Severe Thunderstorm Watch 188 in effect until 9 PM MDT this
evening FOR ZONES 98-99.
&&
weather.gov/billingsHazardous weather outlook, May 21, 2:41 PM MDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 241 PM MDT SAT MAY 21 2016 MTZ028>042-056>058-063>068-WYZ098-099-212145- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 241 PM MDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 21, 1:09 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
109 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL GREYCLIFF 45.76N 109.79W
05/21/2016 M0.50 INCH SWEET GRASS MT PUBLIC
SPOTTER CALLED TO REPORT HAIL ON I-90 AT GREYCLIFF.
&&
LDSpecial weather statement, May 21, 1:42 PM MDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
142 PM MDT SAT MAY 21 2016
MTZ034-038-039-041-056-066-067-212045-
BEARTOOTH FOOTHILLS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-NORTHERN SWEET GRASS MT-
NORTHERN STILLWATER MT-SOUTHERN BIG HORN MT-
142 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 139 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
ABSAROKEE TO NEAR CLARK...AND MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
RED LODGE...COLUMBUS...BRIDGER...JOLIET...FROMBERG...ABSAROKEE...
BEARCREEK...BELFRY...FISHTAIL...ROBERTS...WASHOE...WARREN...
REED POINT...COONEY RESERVOIR STATE PARK...FOX AND BOYD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BRIEF TORRENTIAL RAINFALL AND FREQUENT LIGHTNING ARE ALSO OCCURRING
WITH THESE STORMS.
IF ON OR NEAR COONEY RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4501 10917 4567 10976 4603 10942 4502 10852
4500 10862
TIME...MOT...LOC 1939Z 235DEG 29KT 4561 10971 4496 10912
GILSTADLocal storm report, May 21, 3:18 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
318 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL SHEPHERD 45.94N 108.35W
05/21/2016 M2.00 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
LDLocal storm report, May 21, 3:26 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
326 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL BILLINGS 46.07N 108.47W
05/21/2016 M1.00 INCH YELLOWSTONE MT PUBLIC
0304 PM TSTM WND GST 1 NW BURGESS JUNCTION 44.79N 107.54W
05/21/2016 M53.00 MPH SHERIDAN WY MESONET
&&
LDLocal storm report, May 21, 3:42 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
342 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 5 WNW BILLINGS 45.80N 108.60W
05/21/2016 M1.75 INCH YELLOWSTONE MT TRAINED SPOTTER
BETWEEN GOLF BALL AND HEN EGG.
0322 PM HAIL 6 WNW BILLINGS 45.80N 108.63W
05/21/2016 M0.88 INCH YELLOWSTONE MT TRAINED SPOTTER
0300 PM HAIL BILLINGS 45.82N 108.59W
05/21/2016 M2.00 INCH YELLOWSTONE MT PUBLIC
&&
LDLocal storm report, May 21, 3:46 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
346 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND GST 15 NW BURGESS JCT 44.94N 107.71W
05/21/2016 M58.00 MPH SHERIDAN WY MESONET
0318 PM TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
05/21/2016 M61.00 MPH BIG HORN MT MESONET
0300 PM HAIL BILLINGS 45.82N 108.59W
05/21/2016 M2.00 INCH YELLOWSTONE MT PUBLIC
INDIVIDUALS INJURED BY HAIL.
&&
LDThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:08 PM MDT | Special Weather Statement | BYZ | Powder River | 52 min |
| May 20, 6:19 PM MDT | Special Weather Statement | BYZ | Big Horn | 41 min |
| May 20, 6:41 PM MDT | Special Weather Statement | BYZ | Powder River | 64 min |
| May 20, 7:01 PM MDT | Special Weather Statement | BYZ | Carter | 59 min |
| May 20, 7:05 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 55 min |
| May 20, 7:20 PM MDT | Special Weather Statement | BYZ | Powder River | 55 min |
| May 20, 7:47 PM MDT | Special Weather Statement | BYZ | Custer | 58 min |
| May 20, 8:14 PM MDT | Special Weather Statement | BYZ | Carbon | 61 min |
| May 20, 8:16 PM MDT | Special Weather Statement | BYZ | Powder River | 59 min |
| May 20, 8:22 PM MDT | Special Weather Statement | BYZ | Rosebud | 38 min |
| May 20, 8:57 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 33 min |
| May 20, 9:02 PM MDT | Special Weather Statement | BYZ | Rosebud | 43 min |
| May 20, 9:29 PM MDT | Special Weather Statement | BYZ | Stillwater | 46 min |
| May 20, 10:54 PM MDT | Special Weather Statement | BYZ | Golden Valley | 51 min |
| May 20, 11:28 PM MDT | Special Weather Statement | BYZ | Stillwater | 32 min |
| May 21, 12:45 AM MDT | Special Weather Statement | BYZ | Stillwater | 3 hr |
| May 21, 1:03 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 27 min |
| May 21, 1:42 PM MDT | Special Weather Statement | BYZ | Carbon, Stillwater | 63 min |
| May 21, 2:01 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon, Stillwater | 59 min |
| May 21, 2:12 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 52 min |
| May 21, 2:40 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon, Golden Valley, Musselshell, Stillwater, Wheatland and 1 more | 65 min |
| May 21, 3:29 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Yellowstone | 61 min |
| May 21, 3:50 PM MDT | Tornado Warning | BYZ | Musselshell, Yellowstone | 25 min |
| May 21, 5:22 PM MDT | Special Weather Statement | BYZ | 23 min | |
| May 21, 5:41 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 45 min |
| May 21, 5:57 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 63 min |
| May 21, 5:10 PM MDT | Special Weather Statement | BYZ | Sheridan | 65 min |
| May 21, 5:21 PM MDT | Severe Thunderstorm Warning | BYZ | Sheridan | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.